Search by Topic

Join our mailing list!

Loading...

Thanks! You've been successfully signed up for the BTU newsletter!

January 24, 2011

Increased overdoses leads to more training for Ohio responders

By Jessica Cuffman
The Marion Star

MARION, Ohio — When he saw the heroin needle still in the arm of an overdose victim, Lt. Wade Ralph knew he and his fellow firefighters needed help.

According to Ralph, Marion City firefighters have treated at least one drug overdose victim during almost every shift the past few weeks.

Some were obviously from heroin use, and that is how they were called in to the dispatchers who sent out the firefighters, who are also trained as paramedics.

But other calls come in as victims not breathing or in cardiac arrest. When first responders enter a home, they're not immediately prepared for treatment of a drug overdose or for the dangers that come with treating a patient, such as erratic behavior or contaminated needles.

Ralph knew it was important for the safety of other firefighters and better treatment of patients for the department to become more educated on drug activity.

Ralph said in 2010, paramedics answered 90 calls documented as drug overdoses, a number that doesn't include emergencies reported as cardiac arrest or victims who are dead on arrival.

Marion General Hospital does not track drug overdoses, said Susan Loyer, public relations specialist.

MARMET Drug Task Force detectives shared information with firefighters about what they see in drug abuse cases. Training sessions for city firefighters included what different drugs smell like and look like, and the paraphernalia that are associated with drug use.

Lt. B.J. Gruber, task force supervisor with the Marion Police Department, also talked about drug users' behavior and habits, the extremes addicts will take to get high, and how they get locked into the pattern of drug abuse.

Scared to death
One woman, whose son is ready to return home after a fourth round of rehabilitation, says she's scared to death to have him back in Marion.

"You read in the paper about DUIs and domestic violence. You don't read about heroin dealers, but I know it's rampant in the city," said Tricia Floyd.

Her son, now 21, became addicted to opiates after he broke his hand before his freshman year of high school and was prescribed Percocet for the pain.

"He's a good kid, been an athlete his whole life," she said. "But he went to Oxys. He progressed from Vicodin, to Percocet, to OxyContin, to heroin."

"He said he was only doing it three weeks before we sent him out of town," she said.

He has been living with relatives out of state and has gotten clean, Floyd said.

She knew he had been struggling with an addiction to pills for years.

"It wasn't OK for him to do pills, but it just took me over the edge that it was heroin," she said.

As someone who has worked as a medical assistant for much of her life, Floyd thought she would recognize the signs if her son turned to heroin.

"I had no idea. I don't know if I was naive or I didn't want to know," she said.

Since then, she has put two and two together — seeing now that he slurred his speech when he was high on heroin and nodded off.

"I knew something was wrong, but I didn't know it was heroin," she said. "He was a hard worker, was still working. It's just mind blowing. He can get it anywhere."

After a recent training with the Drug Enforcement Administration, MARMET Detective Mark Elliott said addiction isn't difficult to understand.

At the training, he learned OxyContin is a drug that was developed to relieve pain for terminal cancer patients.

"That's the only reason it was ever made," he said.

Gruber described the same pattern of drug use that leads to addiction as Floyd described about her son.

Opiate addicts often turn to heroin, which one drug detective described as looking like a bloody booger, as an alternative to pills.

It comes in grocery bags cut up into small squares, wax paper, balls of aluminum foil, balloons knotted off to pieces smaller than a pencil eraser.

First responders should be aware of the risk of a patient swallowing the tiny packages to hide them, or hiding it in orifices of the body, especially ones where they don't expect law enforcement officers to search.

One firefighter recounted responding to a call where someone had intentionally swallowed a Fentanyl patch.

Violent reactions
The call that prompted Ralph to get in touch with MARMET came in as someone suffering from seizures, who was unresponsive by the time paramedics arrived, Ralph said.

The man still had the needle in his arm, had fallen off the side of bed, and was pinned face down against the wall.

If someone has overdosed on heroin and is unconscious, paramedics might use Narcan to counter the effects of the drug.

But sometimes starting an intravenous line or otherwise finding a vein can be impossible on drug users who have ruined all the veins in their arms, he said.

On another recent patient who was treated for a heroin overdose, the Narcan immediately brought him back to consciousness — violently.

"He was coming out of the straps, pulling out of the bed, kicking," Ralph said.

The man had to be handcuffed to the cot for his safety and the paramedics' safety.

The behavior following drug use is different with each drug, Gruber said.

"I've never gotten in a fight with someone who just smoked a joint and wanted to kick my butt," he said.

Devil on their back
Often crack users are people who aren't going to work and may be content with their addiction, he said.

But heroin addiction is different.

"It's the devil and it's on their back and there's nothing they can do about it until they get that next high," he said.

"We're seeing so many more of the heroin overdoses, we need to get as much information out there as we can," Gruber said. "It's not unusual to have a cardiac event on the first try."

The hazards of shared needles that could spread HIV, Hepatitis C or other diseases are something paramedics have to look out for, Gruber said.

"We take that into account when searching for needles," he said.

And if a batch of drugs hits the area that's been "stepped on" or diluted with a poisonous substance, or one of unusually high potency comes to Marion, there could be an unusual string of overdoses, even among habitual drug users, he said.

"The FDA's not standing at the border of Mexico, checking these drugs as they're bringing them up," Gruber told firefighters. "It's a drug that gets a hold of people and flips them on their heads."

"It is here. You guys know that. It is here," he said.

Republished with permission from marionstar.com


Search